Hi, I am hypo and have recently been diagnosed with Hashimoto's (at that time TSH was 6.46). I started taking 50mcg of Synthroid this past May. I noticed that my thyroid started swelling almost immediately which also made swallowing difficult. I had 2 ultrasounds two weeks apart which indicated that the gland was diffusely enlarged. I now have to have a nuclear scan so my doctor has taken me off of my Synthroid for the next 4 weeks. The swelling in my thyroid is significantly lower--if not gone altogether. I know this sounds weird (and I can't find any information on it), but I feel there is a connection. I'd appreciate any information you can provide.
Let me also add that part of the reason my doctor ordered the nuclear scan w/ uptake is because the lymph nodes in my neck were swollen and sore. The pain associated with them also subsided the same time the thyroid swelling reduced (which was the second day off the Synthroid). I am really confused. Aside from the swelling and discomfort I had, the Synthroid brought my TSH levels down to 2.43 after about 30 days of use.
Thank you for your help. I love this forum; it is SO helpful!
swollen lymph nodes are not uncommon with HASHI. The scan will not likely add much. Pain with hashi may happen as does swelling in thyroid -- typically synthroid will help eventually. Synthroid does not cause the thyroid to swell.
A good ultrasound will help identify any suspicious nodules -- usually much more helpful than the scan. Even if the u/s shows nodules, I treat with synthroid for a few months then re-evaluate in the situation you described.
To my knowledge there is no connection between thyroid medication (Synthroid)causing neck swelling. The timing between stopping your meds and symptom subsiding is most likely a coincidence only. One treatment is thyroid hormone drugs such as Synthroid, therefore it tells me that your Synthroid was starting to work by letting your thyroid recover. Some goiters may disappear spontaneously, or it may come back even larger.
I hope you are still planning to have the nuclear scan because the swelling etc might be gone does not mean the problem is gone and the scan will show reason for the swelling. Your doctor will then know more in how to better treat you and your thyroid.
Thanks for your input GravesLady. Yes, I will still have the nuclear scan. I am tempted to take Synthroid for one day to see if there is any swelling/pain (though I can't). It's rather odd that it swelled the day after I started taking the Synthroid, (and one day I took a dose of 100mcg and it became even worse that day---the Dr had me go back down to 50mcg), and odd that it went back down to 'normal' 2 days after I stopped the Synthroid.
I'm curious to see what happens in August when I resume the Synthroid.
Hey, just wondering - you said your doc told you to stop the synthroid until after the scan. I am also scheduled for nuclear med thyroid scan on 21 - and I do not recall my doc telling me to stop meds for any length of time. Anybody have advice?
For this test,nuclear scan, a person needs to be off meds for a few weeks because meds will interfere with the scan, as well as certain food such as iodine foods, etc. Some Labs will ask that you fast for 12-24 hours.
Check with the Nuclear Lab or doctor for specific preparations.
Each Labs has their own requirements so you need to check with them. I am surprised they didn't tell you, unless you are going for a different test.
Hey, after I posted that question last nite - I found my paperwork and looked over it closer. The paper says that I am to bring with me my thyroid scan films....OK - well, that's what I'm going THERE FOR!!! So, I called gp's nurse today and she is calling first thing in the morning and will call me tomorrow and let me know what's going on. I would be REALLY MAD if I ended up going (two hours away) for nothing! Anyway, thanks for your answer - will let you know what happens...In the meantime, on my way for EEG tomorrow..hmmm - test, test, test!
I disagree with the doctor on the synthroid and neck swelling. I am subclinical hypothyroid(TSH 6.04). I began to take 88mcg of Synthroid. Immediately, my joints ached, my hands and feet were tingling, and my hair started to fall out. My endo told me to cut it in half. I took the synthroid for less than a month and my hair became broomstick dry, my energy level dropped to zero, depression set in, and my throat swelled around my thyroid. I had a hard time swallowing and it felt as though someone were squeezing that area around my neck. My endo office told me to stop taking the Synthroid. I have been off of it for 5 days today. The swelling is going down, the little hair that I have left has stopped falling out and is regaining some texture, and I feel my energy coming back. I will NEVER touch Synthroid again. My endo is going to call Monday about my throat. I think the Synthroid did a lot of damage to my body. I had thick beautiful hair when my TSH was 6.04. Funny how I lost 3/4 of my locks in less than a month after ingesting Synthroid.
I have a swollen neck, weight gain, low energy......did blood tests...69 TSH level ... 375 cholesterol .... in 6 weeks I got the cholesterol down to 190 but the neck is still swollen ..also TSH went down to 12 .. I don't have cold hands or feet.. I don't think that I am hypothryroid... what does this sound like?..I really don't want to do a scan.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.